Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 168, NWS Columbia, SC

July 21, 2016Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2016, 4:54 PM EDT for Orangeburg County, South Carolina. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2016, 4:54 PM EDT (20:54 UTC)
Expired
Jul 21, 2016, 5:29 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:00 PM EDTHAIL 0.883 Ese Cordova, SCREPORTED NICKEL SIZE HAIL ALONG CANNON BRIDGE ROAD. THE HAIL NEARLY COVERED THE GROUND AND LASTED AROUND 15 MINUTES. .
Jul 21, 5:02 PM EDTHAIL 0.753 W Rowesville, SCREPORTED PENNY SIZE HAIL THAT NEARLY COVERED THE GROUND ALONG CANNON BRIDGE ROAD.
Jul 21, 5:04 PM EDTHAIL 13 Wnw Rowesville, SCREPORTED NICKEL TO QUARTER SIZE HAIL THAT COVERED THE GROUND JUST OFF CANNON BRIDGE ROAD. ALSO...VERY STRONG WINDS THAT DOWNED SMALL TO MEDIUM SIZE LIMBS. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS52 KCAE 212054
SVRCAE
SCC075-212145-
/O.NEW.KCAE.SV.W.0168.160721T2054Z-160721T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 545 PM EDT

* AT 454 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BRANCHVILLE... OR 11 MILES SOUTH OF ORANGEBURG...NEARY
  STATIONARY. 

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRANCHVILLE...BOWMAN AND ROWESVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3341 8094 3347 8069 3335 8047 3319 8077
TIME...MOT...LOC 2054Z 116DEG 12KT 3334 8080 

HAIL...0.88IN
WIND...60MPH
 
$$

LCV
1 follow-up statement
999 
WWUS52 KCAE 212129
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT THU JUL 21 2016

SCC075-212139-
/O.CAN.KCAE.SV.W.0168.000000T0000Z-160721T2145Z/
ORANGEBURG SC-
529 PM EDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGEBURG COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 3341 8094 3347 8069 3335 8047 3319 8077
TIME...MOT...LOC 2126Z 116DEG 12KT 3339 8093 

$$
AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:07 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 21, 4:07 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
407 PM EDT THU JUL 21 2016

.SYNOPSIS...
High pressure will be in control of the region through the
weekend with another weak frontal boundary returning to the area
early next week. With temperatures rising through the weekend
chances of mainly afternoon and evening showers and thunderstorms
will continue each day.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Diurnal heating combined with an upper impulse and surface
boundaries resulting in scattered showers and thunderstorms. Dry
air aloft entraining into the storms from the north, evident on
satellite water vapor imagery, will provide threat that some of
the stronger storms could produce severe winds/hail. Any slow
moving or training echoes could produce locally heavy rain as
well, especially southern midlands/csra where precipitable water
values are near 2 inches. Latest high resolution models suggest
convective activity will diminish this evening or early tonight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The forecast area will fall under some drier air on Friday with
northerly 500mb flow between the trough axis off the coast and upper
ridge to the west over the central plains states.  Forecast
precipitable water values are well below normal around 1.3-1.4
inches and this combined with no upper disturbances and generally
weak instability should limit the convective activity.  Will keep a
slight chance for convection in the CSRA closer to the better
moisture but not expecting much convection in our area. Temperatures
will warm into the mid to upper 90s with overnight lows in the 70s.

On Saturday, deeper moisture may return to the forecast area as the
upper ridge builds with precipitable water values increasing back to
near normal values around 1.7-1.8 inches.  A surface trough also
expected to develop and provide a possible focus for convection if
it can get going despite rising upper heights associated with the
eastward building upper ridge.  Temperatures will continue to rise
with highs on saturday expected to approach or reach triple digits
and heat indices also pushing over 100 degrees.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The upper ridge axis will persist across the Tennessee Valley into
the Carolinas on Sunday with temperatures remaining hot in the upper
90s and low 100s with heat indices nearing advisory criteria.
Isolated diurnal convection possible with moderate instability on
Sunday although subsidence from the upper ridge may limit convection.

The upper ridge axis will weaken and begin to retrograde westward
back over the central plains as an upper trough moves across the
Great Lakes region into New England early next week.  A surface
front will also approach the region stalling out north of the
forecast area Mon/Tue and then will push a bit further south
possibly into our northern counties by mid week Wed/Thu before
becoming diffuse.

The forecast area will remain in the warm sector during this period
with above normal atmospheric content as precipitable water values
are forecast to be close to 2 inches and even higher closer to the
frontal boundary which should support diurnal convection.  Tuesday
appears to be the day with the highest chances for convection with
some shortwave energy and the frontal boundary near the area with
the northern Midlands most favored.

Temperatures through the period will remain above normal throughout
with the warmest days occurring Sun/Mon.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Main near term concern will be scattered thunderstorm actiivty.
Will monitor radar trends to ensure the most appropriate inclusion
of such in the TAFs. Will expect convective activity to diminish
this evening. Due to dry air aloft, and possibility of clearing
late tonight, some fog will be possible especially in areas that
received rain. Will monitor trends and latest high resolution
guidance for possible inclusion in later TAF issuances.

EXTENDED AVIATION OUTLOOK...Low confidence in restrictions
in afternoon and evening convection each day. Low potential for
early morning fog/stratus each morning...mainly at AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT THU JUL 21 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 1:09 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
109 PM EDT THU JUL 21 2016

SCZ028-031-036>038-211800-
CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG-
109 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG...
SOUTHEASTERN CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON
AND SOUTHWESTERN SUMTER COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF
ELLOREE... OR 18 MILES NORTHEAST OF BROOKDALE...MOVING SOUTHEAST AT
5 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERTON...PINEWOOD AND CAMERON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3375 8075 3384 8050 3363 8030 3350 8070
TIME...MOT...LOC 1708Z 336DEG 6KT 3369 8058

LCV
Special weather statement, Jul 21, 2:02 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT THU JUL 21 2016

SCZ022-027-028-031-211900-
LEXINGTON-RICHLAND-SUMTER-KERSHAW-
202 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...CENTRAL
RICHLAND...NORTHEASTERN LEXINGTON AND NORTHWESTERN SUMTER COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...DENTSVILLE...
WOODFIELDS...ST. ANDREWS...ARCADIA LAKES...FIVE POINTS...WOODFIELD...
FORT JACKSON AND BLYTHEWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3409 8112 3421 8103 3423 8087 3407 8059
      3391 8101
TIME...MOT...LOC 1802Z 333DEG 11KT 3410 8096

LCV
Special weather statement, Jul 21, 2:17 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT THU JUL 21 2016

GAZ040-063-064-SCZ018-211900-
MCDUFFIE-LINCOLN-COLUMBIA-MCCORMICK-
217 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCDUFFIE...NORTHWESTERN
COLUMBIA...LINCOLN AND CENTRAL MCCORMICK COUNTIES...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS OVER LINCOLNTON...OR 18
MILES EAST OF WASHINGTON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LINCOLNTON...BOBBY BROWN STATE PARK...
LAKE STROM THURMOND...PARKSVILLE...PLUM BRANCH...
WILLINGTON AND MOUNT CARMEL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3386 8257 3387 8258 3387 8259 3397 8258
      3396 8256 3398 8258 3400 8258 3402 8242
      3379 8218 3361 8245 3368 8251 3383 8260
TIME...MOT...LOC 1816Z 314DEG 22KT 3382 8244

LCV
Special weather statement, Jul 21, 3:35 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT THU JUL 21 2016

SCZ021-022-028-029-031-212030-
LEE-RICHLAND-FAIRFIELD-SUMTER-KERSHAW-
335 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...
NORTHEASTERN RICHLAND...SOUTHEASTERN FAIRFIELD...WEST CENTRAL LEE AND
NORTHWESTERN SUMTER COUNTIES...

AT 333 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM EASTERN
FAIRFIELD COUNTY SOUTHEAST ACROSS EASTERN RICHLAND COUNTY. THIS
CLUSTER OF STORMS MAY MOVE SLOWLY SOUTHEAST. STRONG GUSTY WINDS AND
SMALL HAIL ARE EXPECTED.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...CAMDEN...WINNSBORO...LUGOFF...BLYTHEWOOD...RIDGEWAY...
WINNSBORO MILLS AND REMBERT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3391 8080 3439 8111 3446 8084 3406 8040
TIME...MOT...LOC 1933Z 240DEG 9KT 3411 8071

AWP
Special weather statement, Jul 21, 4:35 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 PM EDT THU JUL 21 2016

SCZ036-038-212130-
CLARENDON-ORANGEBURG-
435 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGEBURG AND
SOUTHWESTERN CLARENDON COUNTIES...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS NEAR SUMMERTON...OR 11
MILES SOUTHWEST OF MANNING...MOVING SOUTH AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON...EUTAWVILLE AND VANCE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3345 8015 3346 8016 3345 8017 3346 8018
      3344 8020 3345 8020 3345 8022 3340 8022
      3339 8024 3336 8024 3340 8048 3370 8034
      3367 8015 3346 8014
TIME...MOT...LOC 2035Z 016DEG 16KT 3354 8030

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:54 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick33 min
Jul 21, 1:34 AM EDTSpecial Weather StatementCAENewberry56 min
Jul 21, 6:36 AM EDTSpecial Weather StatementCAESaluda54 min
Jul 21, 7:43 AM EDTSpecial Weather StatementCAEAiken62 min
Jul 21, 1:09 PM EDTSpecial Weather StatementCAECalhoun51 min
Jul 21, 1:26 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter64 min
Jul 21, 1:52 PM EDTAreal Flood AdvisoryCAESumter113 min
Jul 21, 2:02 PM EDTSpecial Weather StatementCAERichland58 min
Jul 21, 2:17 PM EDTSpecial Weather StatementCAEMcCormick43 min
Jul 21, 3:35 PM EDTSpecial Weather StatementCAERichland55 min
Jul 21, 3:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland26 min
Jul 21, 4:35 PM EDTSpecial Weather StatementCAEClarendon55 min
Jul 21, 4:43 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg20 min
Jul 21, 5:39 PM EDTSpecial Weather StatementCAEEdgefield66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.